[Previous Months][Date Index][Thread Index][Join - Register][Login]
  [Message Prev][Message Next][Thread Prev][Thread Next]

RE: [IPk] General Questions

Hi Rob

I usually find that the crab count itself is more important overall than the
GI factor.  I do bear the GI factor in mind from time to time, but the
insulin doses are usually based on what Sasha is about to eat and what her
current blood sugar is and has been during the last 12 hours or so.

We asked to be taken off Mixture for some of the reasons that have been
mentioned before, like the intermediate insulin being too much if you
increased the doses.  That was what cause Sasha to have 5 or 6 seizures at
about  5.00am in the morning.

When we just had Mixtard 30 and 40 we used the Actrapid to correct highs or,
when the meal was high carb like pizza and chips we would add an extra
injection to the current regimen of Mixtard.  Very unsatisfactory, but all
we could do.  Also we used to check Sasha after school and give a unit or
two of Actrapid  ( if needed)  so that Sasha wouldn't be so high before

One thing that did help sort things out a bit, was reading, Insulin
Dependant Diabetes in Children, Adolescents and Adults  ( how be become an
expert in your own diabetes)  by Ragnar Hanas.   He has a new version of
this book out next year.  It was suppose to be in Oct this year, but now
Amazon say it wouldn't be until June 2003.  He first version is still worth
buying to be going on with.

The other thing to consider is what Yasmeen's blood sugars are before the
insulin is given.   If Sasha's blood sugar was between 4 and 6 mmol then we
could give the normal dose at the normal time of 30 minutes before food.
However if her bg was higher, say 10 or 11 mmols, then we would have to give
the Mixtard more than 30 minutes before she ate, say 45 minutes.  I have a
table of what to do depending on the BG somewhere.  I can send you it as an
attachment if you like.   If the blood sugar has been raised during the
night and high on waking then you will get a considerable amount of insulin
resistance.  For instance if Sasha wakes and her bg is 10- 12 mmols  (used
to be rare but now becoming far too common)  then Sasha will need at least
5 - 5.5 units of short acting with breakfast instead of 3.5 units  if she
has been very low through the night, or 4 units if she is within a normal
non diabetic range.  However as you don't have separate insulins to give
separate short and longer acting insulin  you could consider giving a shot
of Actrapid  before the Mixtard if Yasmeem's bg was already high.  After
all, the chance are if you still give the normal dose of mixtard you are
going to be giving extra insulin later to correct even higher bg levels.
Now we have separate insulin we only alter the short acting on a day to day
basis and keep the Insulatard doses the same, except of course when we have
to make permanent changes.  The fact that somedays it seems to you as if the
insulin isn't working and some days it seems to work only too well would
suggest that this may be due to sometimes having normal or low bg ranges and
on other days high levels when it would take a lot more insulin to get the
levels down.  Of course mixed in with this, you may also have injection site
problems if Yasmeem has fatty pads and of course the NPH (Insulatard) the
intermediate insulin used in Mixtard is notorious for its unpredictability
of absorption.

Lets hope that your new hospital has more support to offer.  In deed it
would seem that it couldnt possibly be worse!!!

We do get odd things happening to Sasha and at the moment we only have to
give half a unit too much and she's is going hypo at school or half a unit
less than needed and she is 12 mmols or more at lunch time and if she's that
high, her levels won't come down at all, just keep rising until teatime when
they would be in the 19-20 mmols range.

Our  current regimen is

4.5 Novorapid at 7.45 am
14 units of Insulatard at 8.30 am.   We give it this time as Insulatard
peaks too early for Sasha and they have lunch at 12.30

usually a unit or two of Novorapid when Sasha comes out of school is she is
high or very hungry and wants a snack before the evening meal.

4 - 4.5 units of Novorapid at 5.30
6 units of Insulatard at 7.30.

Sasha normally has little or no dawn rise but today she woke up with a 12.7
mmols bg which is high for her and that throws out a lot of today readings
too if we don't treat it to start off with.

Good luck with the new hospital and seasons greetings to your family.

Mum of Sasha aged 8 and 7 months

> In preparation for a possible change of treatment to MDI in the
> new year I am
> trying to get my head around carb counting in more detail. As far as I can
> see/make out the GI seems as important as the carbs themselves -
> how do they
> link so that I am able to calculate doses of insulin required? I
> am aware that
> higher doses may be required during certain times of the day and
> I will also
> need to take into account exercise, temperature, any illness, location of
> infusion site - is anything else important? On MDI how can the
> dawn phenomenon
> be overcome?
> As we are now changing hospitals I am effectively in limbo as to
> where I can
> ask questions ( not that I had much confidence in the previous
> one anyway! ).
> I have a couple of queries which are concerning me. As Yasmeens
> bgs are very
> erratic ( she's on Mixtard ) is there anything I can do in the
> short term -
> apart from Mixtard 20/30/and 40 I have Actrapid available (which
> I use when
> her bgs get very high). It would take forever to explain
> everything but one of
> the problems I am having is that sometimes the Mixtard seems to
> have no effect
> on her at all then other times it seems to work too well - as
> though she has
> had too much or eaten the wrong things ( when I know this not to
> be the case).
> I know that the absorption rate of mixtard is unpredictable but
> apart from a
> possible poor infusion site ( which are moved daily ) am I
> missing something?
> ( exercise, illness can be excluded ). To give you an example of this -
> yesterday her bg was over 30 at tea time ( as though her morning
> insulin had
> not worked or was hanging around ) and so she did 12 units of mixtard 40 (
> normally 10 units ) before tea. At this point I would also have
> given her 4
> units of Actrapid to help bring the bg down but decided not to.
> By bedtime her
> bg was down to 17, at 3am down to 10 and this morning was 4.1 (
> don't ask me
> where the dawn phenomenon has gone today!).
> I'm totally confused at the moment and am not sure whether to try
> something
> myself or just hang on until 9th January.
> Any advice would be welcome.
> Many thanks
> Rob
> ----------------------------------------------------------
> for HELP or to subscribe/unsubscribe, contact:
> HELP@insulin-pumpers.org
for HELP or to subscribe/unsubscribe, contact: